CoQ 10 and HIV-medication related changes in lipid levels: excerpt from the Canadian AIDS Treatment Information Exchange (CATIE) info sheet

Below is an excerpt from the Canadian AIDS Treatment Information Exchange (CATIE) information sheet on the use of CoQ 10 by people with HIV/AIDS. This excerpt focuses particularly on changes in lipid profiles that may accompany HIV medications, and the strategy for addressing these potentially damaging changes:



One common side effect of highly active antiretroviral therapy (HAART) is increased levels of fatty substances or lipids in the blood. Examples of the lipid changes that can occur in HAART users include the following:
increased levels of triglycerides
increased levels of cholesterol
increased levels of LDL (bad cholesterol)
decreased levels of HDL (high-density lipoprotein – good cholesterol)

These lipid changes increase the risk of cardiovascular disease in HAART users. To decrease this risk, doctors may encourage people with HIV/AIDS (PHAs) to make changes to their diet and engage in a programme of regular aerobic exercise. If these steps don’t work, then lipid-lowering agents — commonly called statins — can be prescribed. These drugs work by lowering the levels of triglycerides and LDL while raising HDL. Thus statins can greatly reduce, but do not eliminate, the risk of developing cardiovascular disease. Examples of statins include the following:

Crestor (rosuvastatin)
Lescol (fluvastatin)
Lipitor (atorvastatin)
NK-104 (pitavastatin)
Mevacor (lovastatin)
Pravachol (pravastatin)
Zocor (simvastatin)

These drugs exert their lipid-lowering effect by reducing the body’s ability to produce cholesterol. Unfortunately, Q10 production is also affected by statins. Not surprisingly, the body’s production of Q10 can fall between 25% and 40% with the use of statins. Reduced production of Q10 means that there is less of this important antioxidant to protect cells from free radicals. It is possible that with less Q10 available, there may be an increased risk of developing certain side effects associated with use of statins, including the following:

muscle inflammation, pain and weakness
fatigue
liver damage

Some PHAs who use statins also take supplements of Q10 and vitamin E.

See also NYBC’s entries on Coq10 100mg and CoQ10 30mg . The NYBC information includes reference to a 2007 study in the American Journal of Cardiology on COQ 10 and the relief of myopathic symptoms in patients treated with statins. Please also note cautions on using CoQ 10 with the blood-thinning agent coumadin.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s